ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (4)
Toxic erythema of chemotherapy
Print
Other Resources UpToDate PubMed

Toxic erythema of chemotherapy

Print Images (4)
Contributors: Connie R. Shi, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Toxic erythema of chemotherapy (TEC) refers to a range of nonallergic cutaneous eruptions that develop in the setting of chemotherapy. Key clinical features include formation of erythematous or edematous patches and plaques on the hands, feet, and intertriginous areas associated with dysesthesia, pain, and pruritus. Elbows and knees and ears are less frequently involved. Affected skin may appear violaceous, and bulla formation may occur in severe cases. The lesions are self-limited and will desquamate and resolve spontaneously.

The eruptions develop 2 days to 3 weeks after chemotherapy administration. Commonly associated chemotherapies include cytarabine, anthracyclines (doxorubicin), 5-fluorouracil, capecitabine, taxanes (docetaxel, paclitaxel), and methotrexate.

TEC is thought to result from a toxic effect of chemotherapy agents on eccrine cells and on the epidermis as the chemotherapy is extravasated from eccrine ducts. TEC may recur and worsen on drug rechallenge.

The range of entities classified under TEC is broad and includes acral erythema (palmar-plantar erythrodysesthesia, hand-foot syndrome), intertriginous eruption of chemotherapy, and neutrophilic eccrine hidradenitis, among others.

Codes

ICD10CM:
L53.0 – Toxic erythema

SNOMEDCT:
297941009 –  Drug-induced toxic erythema

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Updated: 05/25/2017
Copyright © 2019 VisualDx®. All rights reserved.
Toxic erythema of chemotherapy
Print 4 Images
View all Images (4)
(with subscription)
Toxic erythema of chemotherapy : Hands and/or feet, Intertriginous, Painful skin lesions, Smooth plaque, Pruritus, Blanching patches
Copyright © 2019 VisualDx®. All rights reserved.